Missouri, 2020

Damaging Wind in Missouri, July 20, 2020

July 20, 2020 · NWS SGF · 1 event in 1 county or zone

An isolated strong to severe storm produced a report of wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

An isolated strong to severe storm produced a report of wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 20, 5:15 AM CST, 6 hours 45 minutes earlier.

Area forecast discussion, Jul 20, 5:15 AM CST, 6 hours 45 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
615 AM CDT Mon Jul 20 2020

.SHORT TERM...(Today and tonight)
Issued at 250 AM CDT Mon Jul 20 2020

Convection has all but dissipated across the forecast area early
this morning except for a few showers across portions of central.
An upper level shortwave trough is moving across the central
Plains and convection has developed in Nebraska into northern
Kansas early this morning. This activity will move to the
southeast this morning. Models are showing that the mu cap over
the area will start to weaken the next couple hours. Once this
occurs there should be just enough lift for some isolated to
scattered showers and storms to start developing through sunrise
mainly along and north of Hwy 60 this morning. This activity
should start to wane by mid day. Then additional scattered showers
and storms are expected to develop during the mid afternoon hours
into early this evening.

The entire area could be affected by this activity but the better
coverage and chances should be north of Hwy 60. Not expecting
widespread severe weather, but there could be a few strong storms
with winds to around 50 mph and penny size hail the main risk
along with frequent lightning.

Heavy rainfall will also occur with any storm. Anywhere multiple
storms track over the same location there will be a localized
flooding risk from early this morning through early this evening.

The storms should start to dissipate by the mid evening hours
today. Additional storms will develop across the Plains tonight
into early Tuesday morning. The better chances should remain to
the west and north of the area but this activity should clip the
western and northern potions of the forecast area. Locally heavy
rainfall and lightning will be the main risk with this activity.

Highs will warm into the upper 80s to the lower 90s this
afternoon. Humidity will not be as high with heat index values in
the middle 90s to around 100 degrees. Clouds and storms will also
have an impact on temperatures this afternoon.

.LONG TERM...(Tuesday through Sunday)
Issued at 250 AM CDT Mon Jul 20 2020

Scattered pulse type storms will then be possible Tuesday
afternoon and evening. The better coverage will likely be along
and east of Hwy 65. A few strong to severe storms will be possible
with wind gusts up to 60 mph and penny size hail the main risk
with a few of the strongest storms. Frequent lighting and locally
heavy rainfall will also occur with the storms.

Highs in the upper 80s to the lower 90s will occur on Tuesday with
heat index values in the middle 90s to around 100 degrees.

An upper level ridge will start to build back over the region by
the end of the week into the weekend. Highs in the upper 80s to
the lower 90s will occur through mid week with highs in the lower
to middle 90s expected Friday into the weekend. Heat index values
in the middle 90s to around 100 will occur on most days through
the week. This weekend heat index values in the 100 to 105 range
will be possible.

Widespread rainfall is not expected through much of the week, but
isolated to scattered storms will be possible each day, but not
all locations will be affected.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 610 AM CDT Mon Jul 20 2020

Scattered storms will occur at times from this morning into early
this evening across mainly west central and central Missouri. At
this time the better potential appears to remain just north of the
TAF sites. Left any mention of thunder out of the TAF sites as
coverage will not be as good to the south so confidence in the
TAF sites being effected were to low to include. Will continue to
monitor and amend the TAF is the potential increases.

Another complex of storms will develop across the Plains tonight
and could approach portions of west central and central Missouri
late tonight into early Tuesday morning. The better potential
will be north and west of the TAF sites.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Wise
LONG TERM...Wise
AVIATION...Wise
Hazardous weather outlook, Jul 20, 11:40 AM CST, 20 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1240 PM CDT Mon Jul 20 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211745-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1240 PM CDT Mon Jul 20 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

Limited thunderstorm wind damage risk.
Limited flooding risk.
Significant lightning risk.
Elevated excessive heat risk.

DISCUSSION...

Scattered thunderstorms will be possible over the region this
afternoon into the early evening. While somewhat better chances
exist for severe weather over the eastern Ozarks...50-60 mph winds
will be possible with stronger storms throughout the area. Storms
will also produce heavy downpours which may lead to a short lived
localized flood threat as well.

A larger cluster of thunderstorms is then expected to develop over
Kansas overnight...potentially moving into parts of southeast
Kansas into west central Missouri toward morning.

Heat index values will warm into the middle 90s to around 100
degrees this afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered, generally short lived, thunderstorms will be possible
on a daily basis Wednesday and Thursday primarily during the
afternoon, early evening and early morning hours.

Afternoon heat index values in the upper 90s to around 105
degrees are expected on a daily basis Wednesday through Sunday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Runnels

In the hours before

Special weather statement, Jul 20, 7:08 AM CST, 4 hours 52 minutes before
Special Weather Statement
National Weather Service Springfield MO
808 AM CDT Mon Jul 20 2020

MOZ056-069-201400-
Camden MO-Morgan MO-
808 AM CDT Mon Jul 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CAMDEN AND SOUTHERN
MORGAN COUNTIES UNTIL 900 AM CDT...

At 807 AM CDT, Doppler radar was tracking a strong thunderstorm near
Laurie, or 14 miles south of Versailles, moving east at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Lake of The Ozarks...             Village of Four Seasons...
Laurie...                         Sunrise Beach...
Gravois Mills...                  Rocky Mount...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3835 9265 3835 9269 3826 9269 3822 9270
      3821 9265 3818 9265 3818 9299 3831 9300
      3837 9265
TIME...MOT...LOC 1307Z 267DEG 14KT 3822 9290

Terry
Special weather statement, Jul 20, 7:32 AM CST, 4 hours 28 minutes before
Special Weather Statement
National Weather Service Springfield MO
832 AM CDT Mon Jul 20 2020

MOZ056-201400-
Morgan MO-
832 AM CDT Mon Jul 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MORGAN COUNTY UNTIL 900
AM CDT...

At 832 AM CDT, Doppler radar was tracking a strong thunderstorm over
Stover, or near Versailles, moving east at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Versailles...                     Stover...
Barnett...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3843 9263 3835 9269 3835 9280 3837 9305
      3852 9304 3856 9279
TIME...MOT...LOC 1332Z 266DEG 12KT 3844 9295

Terry
Special weather statement, Jul 20, 11:14 AM CST, 46 minutes before
Special Weather Statement
National Weather Service Springfield MO
1214 PM CDT Mon Jul 20 2020

MOZ068-069-201800-
Camden MO-Hickory MO-
1214 PM CDT Mon Jul 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CAMDEN COUNTY UNTIL
100 PM CDT...

At 1214 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Laurie to 6 miles
northwest of Macks Creek to 12 miles northeast of Hermitage. Movement
was east at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Lake of The Ozarks...             Ha Ha Tonka State Park...
Lake of The Ozarks State Park...  Osage Beach...
Camdenton...                      Laurie...
Sunrise Beach...                  Macks Creek...
Linn Creek...                     Green Bay Terrace...
Hurricane Deck...                 Old Linn Creek...
Barnumton...                      Purvis...
Roach...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near Lake of the Ozarks, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to 10
miles from the parent thunderstorm. If you can hear thunder, you are
close enough to be struck by lightning. Move to safe shelter now! Do
not be caught on the water in a thunderstorm.

&&

LAT...LON 3820 9295 3819 9294 3820 9287 3815 9261
      3814 9260 3796 9269 3793 9298 3806 9322
      3806 9307
TIME...MOT...LOC 1714Z 287DEG 11KT 3815 9296 3805 9304 3805 9314

Terry
Special weather statement, Jul 20, 11:26 AM CST, 34 minutes before
Special Weather Statement
National Weather Service Springfield MO
1226 PM CDT Mon Jul 20 2020

MOZ068-069-079-080-201800-
Dallas MO-Camden MO-Polk MO-Hickory MO-
1226 PM CDT Mon Jul 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HICKORY...NORTHERN
DALLAS...POLK AND SOUTHWESTERN CAMDEN COUNTIES UNTIL 100 PM CDT...

At 1226 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Macks Creek to near Hermitage
to near Fair Play. Movement was south at 35 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Bolivar around 1235 PM CDT.
  Urbana around 1240 PM CDT.
  Morrisville around 1250 PM CDT.
  Buffalo around 100 PM CDT.

Other locations impacted by these storms include Preston, Leadmine,
Pittsburg, Tunas, Pumpkin Center, Halfway, Branch, Louisburg, Polk
and Plad.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3790 9285 3783 9286 3760 9316 3742 9345
      3743 9352 3767 9357 3791 9332 3807 9306
TIME...MOT...LOC 1726Z 342DEG 29KT 3798 9311 3786 9331 3768 9350

Terry

The radar

The Springfield radar (KSGF), 104 km away, was scanning. The volume nearest the first event began at 18:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Camden

When
July 20, 12:00 PM CST
Where
Camden County, 0.88 mi NE of Camdenton
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.010, -92.740

Several large limbs up to 3 inches in diameter were reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912811.